Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 36, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at Aug 1, 2005, 6:40 PM EDT for Franklin County, Hampshire County, Massachusetts. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2005, 6:40 PM EDT (22:40 UTC)
- Expired
- Aug 1, 2005, 6:56 PM EDT
- In force
- 16 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Counties, with a storm outline in the text
Counties Franklin County, MA, Hampshire County, MA
The radar
The Boston radar (KBOX), 120 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 1, 4:05 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 10.7 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 367 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 525 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KBOX 012241
SVRBOX
MAC011-015-012315-
/O.NEW.KBOX.SV.W.0036.050801T2240Z-050801T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
640 PM EDT MON AUG 1 2005
THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL FRANKLIN COUNTY IN WESTERN MASSACHUSETTS
EASTERN HAMPSHIRE COUNTY IN WESTERN MASSACHUSETTS
THIS INCLUDES THE CITIES OF...NORTHAMPTON...AMHERST
* UNTIL 715 PM EDT
* AT 636 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR WHATELY...OR
ABOUT 6 MILES NORTHWEST OF AMHERST...AND MOVING SOUTHEAST AT 15
MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
HATFIELD AND 6 MILES SOUTHWEST OF LEVERETT BY 645 PM EDT
HADLEY BY 650 PM EDT
AMHERST BY 655 PM EDT
SOUTH HADLEY AND 7 MILES SOUTHWEST OF PELHAM BY 705 PM EDT
GRANBY BY 710 PM EDT
BELCHERTOWN BY 715 PM EDT
IN ADDITION TO POTENTIALLY LARGE HAIL AND DAMAGING
WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS
STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER
ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
LAT...LON 4253 7261 4236 7233 4232 7228 4230 7228
4221 7239 4223 7240 4222 7256 4228 7260
4229 7263 4241 7278
$$
KAB1 follow-up statement
000
WWUS51 KBOX 012256
SVSBOX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
656 PM EDT MON AUG 1 2005
MAC011-015-012306-
/O.CAN.KBOX.SV.W.0036.000000T0000Z-050801T2315Z/
FRANKLIN MA-HAMPSHIRE MA-
656 PM EDT MON AUG 1 2005
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN HAMPSHIRE AND SOUTH
CENTRAL FRANKLIN COUNTIES IS CANCELLED...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
MONDAY EVENING FOR WESTERN MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE.
LAT...LON 4253 7261 4236 7233 4232 7228 4230 7228
4221 7239 4223 7240 4222 7256 4228 7260
4229 7263 4241 7278
$$
KABWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 6:04 PM EDT, 36 minutes earlier.
Area forecast discussion, Aug 1, 6:04 PM EDT, 36 minutes before
AREA FORECAST DISCUSSION..UPDATE NEAR TERM SEC NATIONAL WEATHER SERVICE TAUNTON MA 604 PM EDT MON AUG 1 2005 .NEAR TERM... WARNING FOR FRANKLIN HAS VERIFIED WITH SEVERAL TREES DOWN. VIL HIT52. NEXT FAVORED AREA IS HAMPSHIRE AND HAMPDEN PER POTENTIAL TEMP AXIS...INFLOW... INSTABILITY AND PRES FALLS. LSR OUT SHORTLY. FOLEY/BUTTRICK/DRAG 603PM .SHORT RANGE (TONIGHT THROUGH TUESDAY)... WILL CONTINUE PREVIOUS FORECAST OF 30 TO 40 POPS ACROSS OUR NORTHWEST SECTIONS THIS EVENING FOR SCATTERED SHOWERS AND A FEW THUNDERSTORMS. HOWEVER...MID LEVEL WIND FIELDS ARE GENERALLY LESS THAN 30 KNOTS AND SURFACE CONVERGENCE IS NOT THAT GREAT. THE STORM PREDICTION CENTER AND LAPS DATA MESOANALYSIS ARE CURRENTLY SHOWING 1000 TO 2000 J/KG OF CAPE...WITH SURFACE TEMPERATURES IN THE UPPER 70S AND LOWER 80S. MOST OF THIS IS A RESULT OF COLD TEMPERATURES ALOFT AT AROUND -11C AT 500 MB. ALTHOUGH AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE ACROSS SOUTHERN NEW HAMPSHIRE THIS EVENING...IT APPEARS THERE ARE TOO MANY NEGATIVE FACTORS TO PREVENT ANYTHING WIDESPREAD. OTHERWISE...THIS ACTIVITY SHOULD DIE OUT WITH THE LOSS OF DAYTIME HEATING LATER THIS EVENING. GFS/NGM HINT AT SOME WEAK LOW LEVEL LIFT SOUTH OF THE MASSACHUSETTS TURNPIKE LATE TONIGHT. THIS MIGHT BE ENOUGH TO SPAWN A FEW RAIN SHOWERS ACROSS THIS REGION BUT CERTAINLY NOT A BIG DEAL. 850 MB TEMPERATURES WARM TO AROUND +16C ON TUESDAY. THIS SHOULD ALLOW SUPPORT HIGHS IN THE 85 TO 90 DEGREE RANGE. GFS/UKMET SHOW WEAK SURFACE CONVERGENCE GENERALLY ALONG AND SOUTH OF THE MASSACHUSETTS TURNPIKE. THIS MAY BE ENOUGH TO TRIGGER ISOLATED TO SCATTERED THUNDERSTORMS SO WILL INSERT A 30 POP OVER THIS REGION TO COVER IT. && .MEDIUM RANGE (TUESDAY NIGHT THROUGH THURSDAY NIGHT)... BASICALLY LOOKING AT WARM AND DRY WEATHER TO CONTINUE THIS PERIOD...WITH ISOLATED TO SCATTERED CONVECTION TUE EVENING AND AGAIN WED AFTERNOON...AS A SERIES OF NORTHERN STREAM IMPULSES DIVE SE FROM QUEBEC ACROSS ME AND CARVE OUT AN AMPLIFIED TROF OVER THE MARTIMES. EACH IMPULSE WILL BE ACCOMPANIED BY A WEAK SURFACE TROF...THAT WILL PROVIDE SOME LOW LEVEL CONVERGENCE TO WARRANT LOW CHC POPS. FOR WED...APPEARS GREATEST INSTABILITY WILL BE ACROSS LOWER CT RIVER VALLEY...INCLUDING THE GREATER HARTFORD AREA. THUS...WILL LIMIT LOW POPS TO THAT REGION. HOWEVER...BY NO MEANS ARE WE LOOKING AT WIDESREAD CONVECTION. DRY WEATHER EXPECTED THU AND THU NIGHT...AS MID LEVEL RIDGE MOVES ACROSS THE REGION. && .LONG RANGE (FRIDAY THROUGH MONDAY)... NOT MUCH CHANGE FROM CURRENT FORECAST...WITH MAINLY DRY WEATHER THIS PERIOD AND HOT CONDITIONS FRI...WHERE WE CONTINUE TO EXPECT TEMPS CLIMBING INTO THE L90S AWAY FROM THE SOUTH COAST. DESPITE THE 00Z GFS (AND THE 00Z ECMWF) 850 TEMPS OF +17/18C OVER THE REGION FRI...ALONG WITH INC SW SFC FLOW...GFS MEX MAXES FRI ARE ONLY IN THE LOWER TO MID 80S. AFTER COLLABORATING WITH HPC...WE WILL CONTINUE TO GO ABOVE MEX GUID AND MAINTAIN OUR CURRENT FORECAST HIGHS FRI IN THE L90S AWAY FROM THE S.COAST. HPC WILL ALSO GO ABV MEX NMBRS FRI. IN ADDITION...WE WILL CONTINUE TO FORECAST SHOWERS AND TSTMS FRI AS NORTHERN STREAM TROF AND ATTENDING SFC FNT MOVES ACROSS NEW ENGLAND. SOME SEVERE WX POTENTIAL FRI AS BOTH GFS AND ECMWF HAVE 35 KT OF WESTERLY FLOW AT 500 MB N OF THE MASS PIKE. THEREAFTER... SHORT WAVE ENERGY SHEARS OFF TO THE NORTHEAST...LIMITING HEIGHTS FALLS OVER NEW ENGLAND...WHICH MEANS SFC FNT WILL LIKELY STALL OR WASH OUT ALONG THE S.CST SAT. THUS...WILL MAINTAIN CHC POPS SAT WITH HIGHEST VALUES S.CST. FOR SUNDAY AND MONDAY...FORECAST CONFIDENCE DIMINISHES AS 00Z MDL GUIDANCE DIFFERS ON MAGNITUDE OF RIDGE COVERING MOST OF THE CONUS...WITH WESTERLIES ACROSS THE CANADIAN-U.S. BORDER. GIVEN ALL MODELS AGREE ON AT LEAST MODEST HEIGHT RISES (ECMWF MOST ROBUST) ACROSS THE NORTHEAST...WILL FOLLOW DRY AND SEASONABLE GUID FOR SUN AND MON FROM HPC. && .AVIATION... GENERALLY VFR CONDITIONS EXPECTED TONIGHT ALTHOUGH SCATTERED CONVECTION...PATCHES OF LOW CLOUDS AND FOG MAY RESULT IN LOCAL MVFR CONDITIONS. && .MARINE... IN THE SHORT TERM...GENERALLY 4 FOOT SEAS THROUGH TUESDAY WILL BE POSSIBLE ACROSS THE SOUTHERN WATERS. HOWEVER...WILL KEEP SEA HEIGHTS JUST BELOW SMALL CRAFT THRESHOLDS. SCATTERED CONVECTION MAY AFFECT THE NORTHERN WATERS THIS EVENING WITH FOG PATCHES POSSIBLE OVER THE SOUTHERN WATERS LATE TONIGHT. IN THE LONGER TERM...RATHER LIGHT WINDS AND FLAT SEAS EXPECTED TUE NIGHT THRU THU NIGHT. WINDS THEN INCREASE FRI AHEAD OF THE APPROACHING FRONT. GIVEN PGRAD AND DEEP BLYR OVER LAND WITH SFC TEMPS IN THE 90S...WIND GUSTS MAY REACH 25KT NEAR SHORE (INCLUDING BOS HRBR AND NARR BAY) FRI AFTERNOON AND EARLY EVENING. FRONT MOVES OFSHR SAT AND THEN STALLS OR WASHES OUT. NEVERTHELESS...WINDS SLACKEN SAT AND SEAS SUBSIDE. && .FIRE WEATHER... ALTHOUGH ISOLATED TO SCATTERED CONVECTION WILL BE POSSIBLE THIS EVENING AND AGAIN TUESDAY AFTERNOON...A SOAKING RAIN WILL BE HARD TO COME BY THIS WEEK. HOWEVER WE DO NOT EXPECT TO SEE RED FLAG CONDITIONS AS HUMIDITY VALUES SHOULD STAY AOA 30% AND WIND SPEEDS SHOULD REMAIN BELOW 25 MPH THROUGH MUCH OF THE WEEK. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. NH...NONE. RI...NONE. MARINE...NONE. && SHORT RANGE...FRANK MEDIUM & LONG RANGE...NOCERA AVIATION...FRANK FIRE WEATHER...FRANK
Hazardous weather outlook, Aug 1, 4:09 PM EDT, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 409 PM EDT MON AUG 1 2005 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-021100- BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA- CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA- EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH- EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT- NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA- NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI- SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT- WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA- WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA- WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT- 409 PM EDT MON AUG 1 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST CONNECTICUT...SOUTHWEST NEW HAMPSHIRE...AND MASSACHUSETTS FROM THE EAST SLOPES OF THE BERKSHIRES TO THE INTERSTATE 495 CORRIDOR IN NORTHEAST MASSACHUSETTS. .DAY ONE (TONIGHT)... SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR FRANKLIN...HAMPSHIRE... AND HAMPDEN COUNTIES IN WESTERN MASSACHUSETTS AS WELL AS CHESHIRE COUNTY IN SOUTHERN NEW HAMPSHIRE UNTIL 11 PM. THE THREAT WILL BE FOR STRONG DAMAGING STRAIGHT LINE WIND GUSTS AND LARGE HAIL WITH THE STRONGEST THUNDERSTORMS. IN ADDITION...DANGEROUS CLOUD TO GROUND LIGHTNING WILL BE POSSIBLY WITH ANY THUNDERSTORM. .DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)... THERE IS A CHANCE OF ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS GENERALLY ALONG AND SOUTH OF THE MASSACHUSETTS TURNPIKE ON TUESDAY. ON WEDNESDAY...ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE ACROSS THE CONNECTICUT VALLEY. HOWEVER...AREAL COVERAGE OF THE ACTIVITY SHOULD BE LIMITED ON TUESDAY AND WEDNESDAY. SCATTERED SHOWERS AND THUNDERSTORMS MAY ALSO AFFECT THE REGION ON FRIDAY IN ASSOCIATION WITH A COLD FRONT. .SPOTTER CALL TO ACTION STATEMENT... SPOTTERS SHOULD BE PREPARED FOR ACTIVATION ACROSS WESTERN MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE AS A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 PM. FRANK
In the hours before
Special weather statement, Aug 1, 5:30 PM EDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 530 PM EDT MON AUG 1 2005 CTZ002-MAZ002-003-008>011-NHZ011-012200- CHESHIRE NH-EASTERN FRANKLIN MA-EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-HARTFORD CT-WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA- 530 PM EDT MON AUG 1 2005 AT 527 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A DEVELOPING LINE OF SCATTERED THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 30 MPH ALONG A LINE EXTENDING FROM 4 MILES NORTH OF HEATH TO BUCKLAND TO 4 MILES NORTH OF GOSHEN TO 3 MILES NORTHWEST OF CHESTER...MOVING SOUTHEAST AT 30 TO 40 MPH. SHOWERS OR THUNDERSTORMS WILL BE NEAR...SHELBURNE AND COLRAIN BY 540 PM EDT...DEERFIELD AND GREENFIELD BY 550 PM EDT...SUNDERLAND AND LUDLOW BY 600 PM EDT. ANOTHER STRONG THUNDERSTORM IN WINDHAM COUNTY OF SOUTHERN VERMONT SHOULD BE SENDING SPRINKLES OF RAIN INTO NORTHWEST CHESHIRE COUNTY SHORTLY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT MONDAY EVENING FOR WESTERN MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE. DRAG
Local storm report, Aug 1, 6:06 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
606 PM EDT MON AUG 01 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM TSTM WND DMG CHARLEMONT 42.63N 72.88W
08/01/2005 FRANKLIN MA TRAINED SPOTTER
SEVERAL TREES DOWN
&&Special weather statement, Aug 1, 6:11 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 611 PM EDT MON AUG 1 2005 MAZ008-009-011-012245- EASTERN HAMPDEN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA- 611 PM EDT MON AUG 1 2005 AT 606 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH AND SMALL HAIL 3 MILES NORTH OF HUNTINGTON...OR ABOUT 11 MILES WEST OF NORTHAMPTON...MOVING SOUTHEAST AT 20 MPH. THE THUNDERSTORM WILL BE NEAR...RUSSELL AND BLANDFORD BY 620 PM EDT...MONTGOMERY BY 630 PM EDT...WESTFIELD AND 7 MILES NORTHEAST OF GRANVILLE BY 640 PM EDT...SOUTHWICK AND WEST SPRINGFIELD BY 650 PM EDT. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT MONDAY EVENING FOR WESTERN MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE. DRAG
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 5:45 PM EDT | Severe Thunderstorm Warning | BOX | Franklin | 30 min |
Nearby
Severe Thunderstorm Warnings in Massachusetts, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.